Thunderstorm Wind, New London
- When
- September 17, 4:56 PM EST to 5:05 PM EST
- Where
- New London County, Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.633, -72.217
Trees and wires downed.
Strong thunderstorms developed in an unstable environment ahead of an advancing cold front. As they swept across the state of Connecticut, they caused wind damage, flash flooding, as well as frequent lightning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Strong thunderstorms developed in an unstable environment ahead of an advancing cold front. As they swept across the state of Connecticut, they caused wind damage, flash flooding, as well as frequent lightning. Connecticut light and power reported that about 30,000 customers lost power across the state. Wind damage was also reported in Franklin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 17, 1:25 PM EST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 225 PM EDT SAT SEP 17 2005 .NEAR TERM (TONIGHT)... APPROACHING WEAK SHORTWAVE ENERGY ALOFT AND AN APPROACHING WEAK COLD FRONT FROM EASTERN PA ARE BEGINNING TO TRIGGER SOME WIDELY SCATTERED SHRA/TSRA ACROSS THE LOWER HUDSON VALLEY AND NE NEW JERSEY THIS AFTERNOON. WITH A TROPICAL AIRMASS IN PLACE OF DEWPOINTS AROUND 70 AND MARGINAL INSTABILITY...WONT NEED MUCH OF A TRIGGER FOR CONVECTION THROUGH REMAINDER OF DAYLIGHT HOURS. SO HAVE INCREASED TO HIGH CHANCE POPS OVER WESTERN ZONES AND THEN SLOWLY DWINDLING TO LOW CHANCE POPS THROUGH THIS EVENING AS THE ACTIVITY TRANSLATES EAST AHEAD OF COLD FRONT. BIGGEST THREAT WITH ANY CONVECTION WILL BE TORRENTIAL DOWNPOURS AND POSSIBLE GUSTY WINDS WITH PRECIP LOADING. EXPECT THE COLD FRONT TO PUSH EAST OF THE REGION BY AROUND 06Z...WITH ANY SHOWER/TSRA ACTIVITY ENDING. ONLY WEAK CAA BEHIND THE FRONT WITH DEWPOINTS SLOWLY DROPPING THROUGH THE 60S TOWARDS DAYBREAK. SO OVERNIGHT MINIMUMS WILL RUN A GOOD 5 TO 8 DEGREES ABOVE NORMAL...BUT WITH LESS MUGGINESS LATE. && .SHORT TERM (SUNDAY THROUGH TUESDAY)... A WARM...BUT NOTICEABLY DRIER AIRMASS THROUGH THE PERIOD. REGION IN BETWEEN A COUPLE OF WEAK SHORTWAVE AS A MEAN TROUGH PERSISTS ACROSS THE NORTHEAST ON SUNDAY. CLOUDS SHOULD DIMINISH THROUGH THE DAY WITH A DRIER WESTERLY FLOW AT ALL LEVELS AND INCREASED SUBSIDENCE AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST. TEMPS WILL CONTINUE TO RUN ABOVE NORMAL AS 850 HPA TEMPS STILL RUNNING AROUND 13C WITH AN OFFSHORE FLOW...BUT WITH DEWPOINTS DROPPING TOWARDS 60 DEGREES IT SHOULD BE NOTICEABLY LESS HUMID. ONLY SOME HIGH AND MID-DECK CLOUDS SUNDAY NIGHT AS WEAK SHORTWAVE PASSES THROUGH THE REGION. OTHERWISE HIGH PRES AT THE SURFACE WILL KEEP AREA PRECIP FREE. MINIMUM TEMPERATURES CONTINUE TO RUN 2 TO 4 DEGREES ABOVE NORMAL. WEAK RIDGING BUILDS ALOFT AS SURFACE HIGH WORKS ACROSS AND THEN EAST OF THE REGION. SUBSIDENCE SHOULD ALLOW FOR FAIR SKIES. WITH WAA ALOFT AND NORTHERLY SURFACE FLOW BACKING TO SW FLOW IN THE AFTERNOON EXPECT TEMPS TO RISE INTO 80S MOST AREAS. A FEW MID 80S POSSIBLE NE JERSEY...WELL ABOVE NORMAL FOR THIS TIME OF YEAR. POTENT SHORTWAVE APPROACHES NE THROUGH THE GREAT LAKES...WITH INCREASING HIGH AND MID-DECK MONDAY NIGHT. OVERNIGHT MINIMUMS REMAIN WELL ABOVE NORMAL. SHORTWAVE WILL MOVE EAST THROUGH THE GREAT LAKES MONDAY NIGHT AND THROUGH NORTHEAST ON TUESDAY...WITH SURFACE COLD FRONT PASSING THROUGH THE REGION TUESDAY EVENING. ECMWF/ETA/GFS ALL POINTING TO FAIRLY VIGOROUS SHORTWAVE WITH MINOR TIMING DIFFERENCES IN COLD FRONTAL PASSAGE...CLIMATOLOGICALLY PREFER GFS EVENING TIMING. STRONGEST VORTICITY ADVECTION AND OMEGA PASS ALONG NORTHERN BORDER OF CWA AHEAD OF TRACK OF SHORTWAVE AND SURFACE LOW. WITH A MARGINALLY UNSTABLE ATMOSPHERE AND PWATS INCREASING TO AROUND 1.5 INCHES ON SW FLOW...HAVE INCREASED POPS TO HIGH CHANCE AND ADDED THUNDERSTORMS INTO FORECAST. SHORTWAVE AND COLD FRONT MOVE EAST OF THE REGION TUESDAY EVENING WITH WNW FLOW DRYING THINGS OUT. && .LONG TERM (WEDNESDAY THROUGH SATURDAY)... FAIR AND DRY WEATHER THROUGH THE PERIOD. A FAIRLY ZONAL UPPER FLOW THROUGH MIDWEEK...WITH MIDWEST RIDGING BUILDING INTO THE REGION TO END THE WEEK INTO THE WEEKEND. AT THE SURFACE...HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY...SLIDES ACROSS THE AREA ON THURSDAY...AND THEN OFFSHORE INTO THE WEEKEND. A WEAK FRONT MAY SAG TOWARD THE REGION ON FRIDAY...BUT CERTAINTY IS NOT HIGH ENOUGH TO ADD PRECIP AT THIS TIME. TEMPS SHOULD RUNNING SEASONABLE...SLIGHTLY ABOVE ACROSS CITY/INLAND ZONES THROUGH THE WEEK WITH NORTHERLY FLOW BECOMING ONSHORE. RETURN FLOW INTO THE WEEKEND SHOULD HAVE ALL AREAS ABOVE NORMAL. && .AVIATION... PRETTY MUCH VFR CIGS THROUGHOUT...WITH MOSTLY MVFR VSBY. KHPN AND SOME TERMINALS ON LONG ISLAND HANGING TOUGH WITH MVFR VSBY DUE TO LINGERING HZ. WINDS ARE LIGHT ENOUGH TO KEEP THAT HZ AS A PROBLEM THROUGH THE AFTERNOON. WILL SEE SCT SHRA AND ISO TSTMS DEVELOPING THROUGH THE AFTERNOON... AND ANY HEAVIER DOWNPOURS COULD LOWER VSBY TO 3-5SM. WITH LOSS OF DAYTIME HEATING...MOST STORMS WILL DIMINISH AFTER SUNSET. COLD FRONT SWINGS THROUGH THE AREA 03-06Z...BUT SINCE WINDS ARE SO LIGHT...IT WILL BE HARD FOR THE HIGH SFC DEWPOINTS TO DROP SIGNIFICANTLY DURING THE OVERNIGHT HOURS. AS A RESULT...HAVE KEPT MVFR VSBY DUE TO BR DEVELOPING AT TERMINALS MAINLY OUTSIDE OF KNYC. ONCE THE SUN RISES SUN MORNING...BR WILL DISSIPATE AND VFR CONDITIONS WILL BE EXPECTED THROUGHOUT. && .MARINE... TROPICAL STORM OPHELIA IS RAPIDLY MOVING WELL AWAY FROM THE LOCAL WATERS. SEAS ON THE OCEAN ARE DROPPING OFF QUITE QUICKLY IN RESPONSE. LOOKS LIKE WELL HAVE TO GO ONE MORE FORECAST CYCLE WITH SCA SEAS ON THE OCEAN...THEN SEAS WILL LIKELY FALL UNDER. ON THE SOUND AND HARBOR...WIND AND WAVE CONDITIONS ARE QUITE TRANQUIL. RATHER TRANQUIL CONDITIONS WILL PREVAIL FOR MOST OF THE FORECAST PERIOD ON ALL WATERS. HOWEVER...THERE WILL BE A BRIEF WINDOW FOR SCA SEAS ON THE OCEAN TUESDAY AND TUESDAY NIGHT AS A RATHER VIGOROUS S/W IS PROGGED TO PLOW THROUGH WITH ITS ATTENDANT COLD FRONT. THIS MAY KICK UP SOME PRETTY STOUT S/SW WINDS AND COULD BRING SEAS UP AROUND 5 FT...ESPECIALLY FOR ANZ350-353. TIDES ARE STILL CLIMBING ASTRONOMICALLY. THE THREAT FOR MINOR COASTAL FLOODING WILL CONTINUE THIS EVENING INTO SUNDAY. THE BACK BAYS WILL BE ESPECIALLY VULNERABLE WITH 1 TO 1.25 FT DEPARTURES POSSIBLE. WILL EXTEND THE HIGH SURF ADVISORY TIL 10 PM THIS EVENING DUE TO VERY HIGH ASTRO TIDE THIS EVENING AND REPORTS OF WASHOVERS ON DUNE ROAD STILL COMING IN. && .HYDROLOGY... SCATTERED SHOWERS AND ISOLATED TSTMS THE REST OF THIS AFTERNOON IN EVENING. SOME OF THE CONVECTION COULD PRODUCE LOCALLY HEAVY RAINFALL. DO NOT EXPECT ANY WIDESPREAD PROBLEMS...LOCALIZED PONDING IN THE HEAVIER SHOWERS POSSIBLE. DRY LATE TONIGHT INTO MONDAY NIGHT...THEN NEXT CHANCE OF SHOWERS TUESDAY WITH NO PROBLEMS ANTICIPATED. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...HIGH SURF ADVISORY UNTIL 10PM SAT...NYZ075>077-080-081. NJ...NONE. MARINE...SCA FOR HAZARDOUS SEAS THROUGH SATURDAY EVENING...ANZ355-353-350. && PUBLIC: NV AVIATION: MS MARINE: MLE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 340 PM EDT SAT SEP 17 2005 NYZ075>077-080-081-181000- KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 340 PM EDT SAT SEP 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NEW YORK. .DAY ONE...TONIGHT A HIGH SURF ADVISORY CONTINUES UNTIL 10 PM THIS EVENING FOR ROUGH AND HIGH SURF ALONG THE SOUTH SHORE BEACHES. RIP CURRENTS ARE LIKELY. BEACH EROSION AND SOME OVERWASHES ARE POSSIBLE...ESPECIALLY DURING THIS EVENINGS HIGH TIDE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-181000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK- 340 PM EDT SAT SEP 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NEW YORK...NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ350-353-355-181000- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 340 PM EDT SAT SEP 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS ON THE OCEAN REMAINS IN EFFECT UNTIL EARLY THIS EVENING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ330-335-338-181000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR- 340 PM EDT SAT SEP 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LONG ISLAND SOUND WATERS AND NEW YORK HARBOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 332 PM EDT SAT SEP 17 2005 NYZ071-073-172030- BRONX-SOUTHERN WESTCHESTER- 332 PM EDT SAT SEP 17 2005 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR BRONX AND WESTCHESTER COUNTIES... AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CO-OP CITY...OR NEAR EAST TREMONT...AND MOVING EAST AT 5 MPH. PEOPLE IN EASTERN BRONX AND SOUTHERN WESTCHESTER COUNTIES...INCLUDING THE CITIES OF EAST TREMONT...CO-OP CITY AND NEW ROCHELLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM. EKSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 347 PM EDT SAT SEP 17 2005 NYZ077-078-172045- NASSAU-NORTHWEST SUFFOLK- 347 PM EDT SAT SEP 17 2005 ...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS FOR THE NORTH SHORE OF NASSAU AND SUFFOLK COUNTIES... AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A A CLUSTER OF THUNDERSTORMS NEAR SANDS POINT...OR NEAR NEW ROCHELLE...AND MOVING EAST AT 20 MPH. WINDS AROUND 30 MPH ARE EXPECTED WITH THIS STORM ALONG WITH OCCASIONAL CLOD TO GROUND LIGHTNING. EKSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 454 PM EDT SAT SEP 17 2005 CTZ006>008-172200- NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-NORTHERN NEW LONDON- 454 PM EDT SAT SEP 17 2005 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR MIDDLESEX...NEW HAVEN AND NEW LONDON COUNTIES... AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST HARTFORD TO NEWINGTON TO WATERBURY TO SOUTHFORD...OR ALONG A LINE EXTENDING FROM EAST HARTFORD TO NEWINGTON TO WATERBURY TO NAUGATUCK...AND MOVING SOUTHEAST AT 25 MPH. THESE STORMS WILL BE... NEAR SEYMOUR BY 500 PM EDT. NEAR CHESHIRE BY 510 PM EDT. NEAR CROMWELL BY 515 PM EDT. NEAR MERIDEN BY 520 PM EDT. NEAR WALLINGFORD BY 525 PM EDT. NEAR EAST HAMPTON BY 530 PM EDT. WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH TORRENTIAL DOWNPOURS AND CLOUD TO GROUND LIGHTNING. SMALL HAIL IS POSSIBLE AS WELL. EKSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 516 PM EDT SAT SEP 17 2005 CTZ005-172215- NORTHERN FAIRFIELD- 516 PM EDT SAT SEP 17 2005 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR FAIRFIELD COUNTY... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STEPNEY...OR 7 MILES SOUTHEAST OF NEWTOWN... AND MOVING EAST AT 10 MPH. PEOPLE IN EASTERN FAIRFIELD COUNTY...INCLUDING THE CITIES OF STEPNEY...TRUMBULL AND MONROE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STRONG WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. EKSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 522 PM EDT SAT SEP 17 2005 NYZ078-172215- NORTHWEST SUFFOLK- 522 PM EDT SAT SEP 17 2005 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR THE NORTH SHORE OF WESTERN SUFFOLK COUNTY... AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF CENTERPORT...OR 5 MILES NORTHWEST OF HUNTINGTON...AND MOVING EAST AT 20 MPH. PEOPLE IN WESTERN SUFFOLK COUNTY...INCLUDING THE CITIES OF CENTERPORT...NORTHPORT...SMITHTOWN AND STONY BROOK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM. EKSTER
The Boston radar (KBOX), 96 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Trees and wires downed.
Trees and wires downed.
Torrential rains caused flash flooding of streets. Several cars were submerged in several feet of water. Rescues were performed on stranded motorists.
Lightning struck at Rocky Neck State Park during a wedding. Two caterers sustained minor injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474918, 5474919, 5474920, 5474970.